COMMUNICATION IS KEY

A lack of knowledge about patient dietary practices makes patient education and communication crucial to improving the probability of successful treatment. Without doctors or nurses telling them about potential adverse food-drug interactions, many patients would simply not know about the issue’s importance. Similarly, unless they are directly asked, patients may not volunteer information about their use of herbs that can interfere with their medically prescribed treatments.10 Many, perhaps most, labels on herbal remedies fail to include warnings about adverse interactions with medications.10 Communicating known adverse interactions and the importance of carefully timing treatment and meals can be crucially important, as is directly asking patients about their use of herbs, such as St. John’s wort.

Even when epidemiologic associations between diet and cancer treatment outcomes are identified and reach statistical significance, the biological mechanisms underlying such associations frequently remain unclear and cannot be easily conveyed to patients. For example, a higher intake of red meat, fats, and refined grains may increase the risk of recurrence and mortality in patients with a diagnosis of advanced colon cancer, compared with a diet high in fruits, vegetables, poultry, and fish.11 But it is not known whether the association is due to impaired treatment efficacy, continuing colon exposure to dietary carcinogens, or other factors. High-fat Western dietary patterns are associated with increased insulin levels, for example, and insulin may hasten incipient tumor growth; however, what, if any, role this potential mechanism plays in the reported association between high-fat diets and colon tumor recurrence is not clear.11 Nevertheless, patients should be told even when only limited evidence suggests a possibly harmful drug-dietary interaction.

FOOD-DRUG INTERACTIONS

One way that foods, juices, and dietary supplements can modulate the bioavailability of chemotherapy drugs appears to be through inhibition or activation of P-glycoproteins in the gut.1 These transporter proteins play an important role in absorption of anticancer drugs, and their activity appears to be alterable by dietary factors.1

St. John’s wort (Hypericum perforatum) should be avoided during chemotherapy. St. John’s wort herbal supplements are widely used among cancer patients as a preventive or remedy for depression. But as described earlier, the supplement can markedly reduce plasma concentrations of irinotecan’s active metabolite and imatinib.6 Both findings suggest that St. John’s wort may result in reduced chemotherapeutic dosing and ineffective treatment. The effects of St. John’s wort on imatinib may be sufficient to reduce plasma concentrations below the minimum therapeutic dose concentration (for a standard 400-mg dose).12 Laboratory studies of human liver cells suggest docetaxel metabolism may be hastened among cancer patients who regularly consume the herb.12

Fruit juices, especially grapefruit juice, can significantly modulate the metabolism and bioavailability of several drugs, including hypertension and hypercholesterolemia drugs, immunosuppressant drugs used to reduce organ rejection in transplant patients, and cancer chemotherapy drugs. This interaction may be related to stomach pH or the physiologic effects of the juice in the intestinal epithelia. Grapefruit juice markedly reduces the peak concentration of oral nilotinib, a tyrosine kinase inhibitor used to treat imatinib-resistant Philadelphia chromosome-positive chronic myeloid leukemia.3 Grapefruit juice reduces oral etoposide concentrations and bio-availability by 48%.12

Green tea (Camellia sinesis) contains polyphenols, catechins, flavonols, and flavonoids that exhibit antioxidant properties. It maybe consumed as a traditional drink or as a dietary supplement in pill or capsule form. Because the main catechin in green tea, epigallocatechin-3-gallate, and green tea polyphenols are proteasome inhibitors that block antitumor activity of other proteasome inhibitors through competitive interference, the antitumor efficacy of bortezomib could be reduced by regular green tea consumption.12 Green tea should be discouraged among patients undergoing bortezomib therapy even though no clinical study has established an interaction between green tea and chemotherapy drugs.